SECTION EDITOR: MARY S. STONE, MD; ASSISTANT SECTION EDITORS: SOON BAHRAMI, MD; CARRIE ANN R. CUSACK, MD; MOLLY A. HINSHAW, MD; ARNI K. KRISTJANSSON, MD; LORI D. PROK, MD
A 53-year-old woman underwent a renal transplant in 2007 for end-stage reflux nephropathy. In 2009, a graft rejection required therapy with pulse corticosteroids, rituximab, and intravenous immunoglobulins. In April 2011, she was readmitted for thrombotic microangiopathy treated with intravenous immunoglobulin, pulse methylprednisolone, and then prednisone, 15 mg/d. Immunosuppressive treatment consisted of tacrolimus, 3 mg/d, and mycophenolate mofetil, 500 mg/d. She presented with violaceous nodules that had started on the right leg and reached the left ankle over 4 weeks. Physical examination revealed multiple violaceous and hemorrhagic nodules developing into a large, sharply demarcated plaque with a scaly border (Figure 1), plantar hyperkeratosis, and yellowish onychodystrophy of the toenails. Laboratory test findings showed deep lymphopenia (400 lymphocytes/μL, CD4+ cells 32/μL). Creatinine clearance was 13 mL/min (reference range, 88 to 128 mL/min). A biopsy was performed on a nodule of the right leg (Figure 2) and the specimen was stained with periodic–acid Schiff (Figure 3).
Azib S, Ingen-Housz-Oro S, Foulet F, et al. Nodules on the Legs in a Renal Transplant Recipient—Quiz Case. JAMA Dermatol. 2013;149(4):475–480. doi:10.1001/jamadermatol.2013.2129a
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: